Alert archive / North Carolina / Flash Flood Warnings in 2009

Flash Flood Warning 2, NWS Blacksburg, VA

April 29, 2009Surry County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Apr 29, 2009, 9:34 PM EDT for Surry County, North Carolina. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2009, 9:34 PM EDT (01:34 UTC)
Expired
Apr 30, 2009, 2:19 AM EDT
In force
5 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Surry County, NC

The radar

The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2009-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 649 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2009-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
649 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 300134
FFWRNK
NCC171-300730-
/O.NEW.KRNK.FF.W.0002.090430T0134Z-090430T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
934 PM EDT WED APR 29 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 330 AM EDT.

* AT 931 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A CLUSTER OF THUNDERSTORMS OVER THE WARNED 
  AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNTAIN   
  PARK...WESTFIELD...TOAST...PINE RIDGE...DOBSON...BOTTOM...ARARAT 
  AND WHITE PLAINS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAINFALL OF AROUND 3 INCHES HAS FALLEN. ADDITIONAL RAINFALL AMOUNTS 
OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3634 8086 3643 8094 3651 8092 3655 8051
      3629 8048 3626 8083

$$

JJ
3 follow-up statements
000 
WGUS71 KRNK 300152
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
952 PM EDT WED APR 29 2009

NCC171-300730-
/O.CON.KRNK.FF.W.0002.000000T0000Z-090430T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SURRY NC-
952 PM EDT WED APR 29 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM EDT FOR SURRY
COUNTY...

AT 946 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM WHITE PLAINS TO BURCH...OR ALONG 
A LINE EXTENDING FROM DOBSON TO JUST NORTH OF BOONVILLE...MOVING 
SOUTHEAST AT 5 MPH.

RADAR INDICATES THAT MANY AREAS HAVE RECEIVED OVER 3 INCHES OF 
RAIN...AND AN ADDITIONAL 1 TO 2 INCHES OF RAIN ARE POSSIBLE. RIVERS 
AND STREAMS THAT HAVE RECEIVED THE HEAVIEST RAIN AND MAY FLOOD 
INCLUDE THE MITCHELL RIVER...FISHER RIVER...AND CODY CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3634 8086 3643 8094 3651 8092 3655 8051
      3629 8048 3626 8083

$$
000 
WGUS71 KRNK 300313
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1113 PM EDT WED APR 29 2009

NCC171-300730-
/O.CON.KRNK.FF.W.0002.000000T0000Z-090430T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SURRY NC-
1113 PM EDT WED APR 29 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM EDT FOR SURRY
COUNTY...

AT 1102 PM EDT...SCATTERED HEAVY SHOWERS WERE STILL PRODUCING HEAVY 
RAIN...BUT THE RAINFALL ACROSS THE COUNTY CONTINUES TO DIMINISH.  

RADAR ESTIMATES THAT 3 TO 4 INCHES OF RAIN HAS FALLEN ACROSS LARGE 
PORTIONS OF THE COUNTY...WITH THE HEAVIEST RAINFALL EXTENDING FROM 
MOUNTAIN PARK IN THE WEST...EASTWARD INTO THE DOBSON...FAIRVIEW AND 
WHITE PLAINS AREAS. THIS INCLUDES MUCH OF THE MITCHELL AND FISHER 
RIVER BASINS...AND THESE RIVERS MAY COME OUT OF THEIR BANKS. SMALLER 
CREEKS WHICH RECEIVED HEAVY RAIN AND MAY FLOOD INCLUDE...CODY 
CREEK...STEWARTS CREEK AND COOKS CREEK.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3634 8086 3643 8094 3651 8092 3655 8051
      3629 8048 3626 8083

$$
000 
WGUS71 KRNK 300619
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
219 AM EDT THU APR 30 2009

NCC171-300623-
/O.CAN.KRNK.FF.W.0002.000000T0000Z-090430T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SURRY NC-
219 AM EDT THU APR 30 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SURRY COUNTY...

GAGES ALONG FISHER RIVER AND CREEKS IN SURRY COUNTY INDICATED THAT 
WATER LEVELS ARE LOWERING. FLOODING HAS ENDED OVER THE WARNED 
AREA...THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3634 8086 3643 8094 3651 8092 3655 8051
      3629 8048 3626 8083

$$

KK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 7:49 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 29, 7:49 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
749 PM EDT WED APR 29 2009

.SYNOPSIS...
A COLD FRONT ACROSS SOUTHWEST VIRGINIA AND EXTENDING SOUTHEAST
INTO THE NORTH CAROLINA PIEDMONT...WILL PUSH A LITTLE FURTHER
SOUTHWEST INTO NORTH CAROLINA TONIGHT. THE FRONT WILL THEN HEAD
BACK NORTH AS A WARM FRONT THROUGH THE AREA THURSDAY AFTERNOON.
ANOTHER COLD FRONT ARRIVES LATE FRIDAY INTO SATURDAY...MEANDERING
AROUND THE SOUTHEAST THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
HAVE UPDATED GRIDS FOR HIGHEST POPS IN THE FAR WEST AHEAD OF THE
COLD FRONT WHICH IS PUSHING SWWD ACROSS SW VA AND NW NC. GREATEST
INSTABILITY AND BEST LOW LEVEL CONVERGENCE REMAINS ACROSS THE NW
NC FOOTHILLS AND MTNS...SO WILL ADD IN A MENTION OF SMALL HAIL FOR
THE NEXT FEW HOURS.

PREVIOUS DISCUSSION...
CONVECTION FIRED UP THIS AFTERNOON ACROSS THE SOUTHWEST AS
AIRMASS REMAINS UNSTABLE HERE. THIS COMBINED WITH AN APPROACHING
VORT LOBE WILL KEEP THE THREAT OF THUNDER AROUND THROUGH LATE
AFTERNOON/EARLY EVENING...WITH SOME DEVELOPMENT EXPECTED INTO THE
PIEDMONT...BUT NOT AS NUMEROUS. SOME OF THESE STORMS WILL BE
STRONG WITH GUSTY WINDS AND SMALL HAIL...AND NOT OF THE QUESTION
TO HAVE ISOLATED SEVERE THROUGH SUNDOWN.

THIS EVENING...THE STABLE AIR OVER THE MID ATLANTIC...WILL DIVE
SOUTHWEST INTO THE REGION AS NE-E FLOW INCREASES. THE FAR
SOUTHWEST WILL REMAIN OUTSIDE THE STABLE AIR AND WILL SEE A BETTER
THREAT OF SHOWERS/ISOLATED THUNDER UNTIL MIDNIGHT.
OVERNIGHT...ONCE THE SHORTWAVE PASSES...FORCING IS SCARCE...AND
MODEL SOUNDINGS SUGGEST THAT SPOTTY LIGHT RAIN/DRIZZLE ESPECIALLY
IN THE WEDGED IN AREAS FROM THE NEW RIVER VALLEY AND HIGHLANDS
EAST TO THE PIEDMONT. SHOULD ALSO SEE SOME DENSE FOG ALONG THE
RIDGES...I.E. BLUE RIDGE PARKWAY/FANCY GAP OVERNIGHT. LOWS
TONIGHT WILL BE CLOSE TO MAV MOS.

THURSDAY...TRICKY FORECAST IN TERMS OF TEMPS...BUT MODELS
INDICATING STRONGER SOUTHWEST FLOW BY AFTERNOON TO SCOUR OUT THE
WEDGE. STILL KEEPING THE NRN/NERN CWA WITH COOLER TEMPS...BUT
BUMPED UP HIGHS ELSEWHERE...KEEPING IT JUST A TAD COOLER THAN MAV
FOR NOW. PATCHY LIGHT RAIN/DRIZZLE IN THE MORNING WILL GIVE WAY TO
MAINLY DRY WX THURSDAY AFTERNOON OVER THE EAST...WHILE AN
APPROACHING SHORTWAVE OVER THE OHIO VALLEY...AND SOME INCREASE IN
LOW LVL CONVERGENCE BRINGS THE RETURN OF ISOLATED...TO SCATTERED
THUNDERSTORMS IN THE MOUNTAINS. KEPT ISOLATED IN THE EAST AS
WELL...BUT NOT LOOKING AT MUCH.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
FAIRLY SIGNIFICANT SHORT WAVE IN NAM/GFS...ALL MODELS REALLY...TO
TRACK ACROSS THE APPALACHIANS OVERNIGHT THURS INTO FRI MORNING...AND
WHILE CONVECTIVELY INDUCED...ITS NOT A FIGMENT OF THE MODELS
IMAGINATION SINCE A CLASSIC MESOSCALE CONVECTIVE VORTEX HAS FORMED
WITH THE CONVECTIVE SYSTEM IN OKLAHOMA TODAY. HAVE TO CONSIDER THE
LIKELIHOOS OF SHWRS AND TSTORMS LASTING INTO OVERNIGHT PERIOD AS
THIS WAVE TRACKS ACROSS.  SUBSIDENCE BEHIND IT COULD ACTUALLY
SUPPRESS CONVECTIVE ACTIVITY UNTIL LATER IN THE DAY WHEN BETTER
HEATING MAY KICK OF MORE OROGRAPHIC CONVECTION AND NOT AS WIDESPREAD
AS PREVIOUS DAYS. SFC FRONT AT THIS TIME STILL IN THE MIDWEST
STATES...BUT SW FLOW AND STILL DECENT LOW LVL MSTR SHOULD BE ENOUGH.
HAVE LOWERED THE POPS SOMEWHAT FOR FRIDAY DAYTIME THOUGH...
ESPECIALLY IN THE PIEDMONT...GIVEN SUSPECTED SUBSIDENCE. TROUBLE
IS...ANOTHER WAVE ON ITS HEELS BY LATE IN THE DAY MAY STILL PLAY A
ROLE IN TRIGGERING AFTERNOON CONVECTION...BUT ORIGINS AND TIMING OF
THIS WAVE MORE QUESTIONABLE.

FRONT STILL ON TRACK TO ARRIVE EARLY SATURDAY BUT PERHAPS TRENDING A
LITTLE SLOWER. HAVE KEPT POPS LOW FOR OVERNIGHT...BUT LIKELY IN THE
WEST FOR SATURDAY AS FRONT PUSHES THROUGH PROBABLY EARLY IN THE DAY.
FRONT WONT GET TOO FAR AS IT BEGINS TO TILT OVER FASTER TO THE
NORTH..BECOMING EAST-WEST ORIENTED BY LATE IN THE DAY AND STILL IN
OR JUST SOUTH OF CWA BY SAT EVENING SUCH THAT STILL CANT RULE OUT
SOME CONVECTION EVEN JUST NORTH OF IT...AT LEAST INTO THE EVENING.

AS FAR AS TEMPERATURES ARE CONCERNED...FRIDAY WENT WITH WARMER MET
GUIDANCE GIVEN BREAK BETWEEN S/WV TO THE EAST AND FRONT STILL TO THE
WEST...UNDER GOOD SW FLOW. PERHAPS A LITTLE MORE SUN THAN ON OTHER
DAYS. THEN COOLER THAN THE MAV GUIDANCE FOR SAT GIVE FRONTAL
BOUNDARY DRAPED ACROSS AREA WITH LOTS OF CLOUDS AND SHWRS/TSTMS.
CLOSE TO MILD OVERNIGHTS WITH PLENTY OF CLOUDS AND DEW PTS REMAINING
IN 50S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
DONT SEE ANY SIGNIFICANT CHANGES TO THE CONTINUED UNSETTLED PATTERN
THROUGH MID NEXT WEEK. FLAT RIDGE WILL CONTINUE OVER THE AREA
KEEPING FAIRLY MILD TEMPERATURES IN PLACE...BUT SERIES OF SHORT
WAVES WILL EJECT OUT OF THE SRN U.S. IN SPLIT FLOW PATTERN...HELPING
TO KEEP MOISTURE IN THE AREA AND A SFC BOUNDARY FROM STRAYING TOO
FAR FROM THE CENTRAL APPALACHIAN REGION AS WELL. ECMWF WHICH HAS
SLIGHTLY HIGHER AMPLITUDE ENERGY COMING OUT OF SRN BRANCH IS
CONSENSUS SOLN AT THIS TIME...AND DOES SUGGEST THAT BOUNDARY WILL
NOW TRY TO LIFT NORTH OF AREA BY TUES AND INTO WED...BUT BEFORE THAT
MAY REMAIN SOUTH OF REGION WITH WEAK DAMMING SCENARIO. APPEARS THAT
PRETTY STRONG WAVE COULD APPROACH ALONG BOUNDARY ON SUNDAY...SO
TRENDED UPWARD A BIT WITH POPS TO CHOW HIGH CHC IN WEST. DEEPER
AMPLITUDE WAVE BY MONDAY MAY SLOW DOWN BEST CHANCES TO LATE IN THE
DAY...BUT THIS IS WHERE IT GETS MUCH TRICKIER TO TIME THESE WAVES.
AM REALLY JUST PLAYING CHC POPS ALL THE WAY THROUGH...WITH GENERALLY
BETTER CHANCES IN THE MTNS WITH SW TO WEST FLOW. TEMPS COULD BE
COOLER THAN WE CURRENT HAVE THEM SUN/MON BECAUSE OF THIS...BUT AM
SUGGESTING WARMING TUES/WED AS BOUNDARY LIFTS NORTH...AND ALSO MORE
SCT NATURE OF CONVECTION BY NEXT WED...PERHAPS EVEN A REAL BREAK. SO
DID LOWER POPS A BIT BY NEXT THEN. ALL IN ALL...NO MAJOR CHANGES TO
MEDIUM RANGE PERIOD FROM PREVIOUS FORECAST...WITH EXTENSION OF
PRECIP CHANCES INTO AT LEAST WED UNTIL WE SEE A MAJOR PATTERN CHANGE
COMING. THERE COULD ACTUALLY BE A DRY DAY IN THE MID PART OF NEXT
WEEK...BUT CANT PIN POINT IT JUST YET.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
BACKDOOR FRONT IS NOW SOUTHWEST OF ALL BUT THE BLF AIRPORT. LOWER
CLOUDS ARE LAGGING BEHIND THIS FRONT...BUT WITH A FAIRLY DEEP
EASTERLY FLOW...CIGS WILL BE DETERIORATING OVERNIGHT AT ALL TAF
SITES. ALL SITES MAY DROP BELOW IFR...BUT BLF HAS LESS CHANCE THAN
THE OTHER SITES...SO I HAVE LEFT THEM AT LOW END MVFR FOR NOW.
CONDITIONS WILL BE SLOW TO IMPROVE THURSDAY AS THE FRONT LIFT BACK
NORTHWARD AS A WARM FRONT. THE WEDGE WILL LIKELY HOLD IN LOW
CLOUDS MUCH OF THE DAY AT LYH...AND WELL PAST NOON FOR ALL BUT
BLF. ONCE CEILINGS LIFT AT ALL SITES BY LATE IN THE DAY...SOUTH
WINDS WILL BE STRONG ENOUGH TO KEEP ALL SITES WELL MIXED WITH VFR
CIGS. BLF AND LWB WILL HAVE CHC FOR SOME SHOWERS/POSS TSTMS TOWARD
THE END OF THE 24 HOUR PERIOD.

THE WEATHER PATTERN WILL BECOME UNSETTLED FRI-SUN AS ANOTHER
FRONT ARRIVES AND SETS UP ACROSS THE REGION. PERIODS OF IFR OR
MVFR ARE LIKELY IN SHOWERS/POSSIBLE TSTMS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ/WP
NEAR TERM...WP
SHORT TERM...SK
LONG TERM...SK
AVIATION...JJ/WP
Hazardous weather outlook, Apr 29, 3:37 AM EDT, 17 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 AM EDT WED APR 29 2009

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-300745-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
337 AM EDT WED APR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 29, 6:23 PM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
623 PM EDT WED APR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             3 WNW WILLIS            36.87N 80.53W
04/29/2009  E0.50 INCH       FLOYD              VA   PUBLIC

            SMALL HAIL COVERED THE GROUND 3 TO 4 INCHES DEEP JUST OFF
            INDIAN VALLEY ROAD BETWEEN WILLIS AND INDIAN VALLEY.

&&

JJACKSON
Special weather statement, Apr 29, 6:41 PM EDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
641 PM EDT WED APR 29 2009

NCZ001-002-VAZ015-292330-
ALLEGHANY NC-ASHE NC-GRAYSON VA-
641 PM EDT WED APR 29 2009

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...ASHE AND GRAYSON
COUNTIES...

AT 638 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
MOUTH OF WILSON...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR SCOTTVILLE AROUND 705 PM...PINEY CREEK AROUND
710 PM...STRATFORD AROUND 725 PM AND TWIN OAKS AROUND 730 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3669 8123 3650 8110 3643 8140 3652 8148

EXPERIMENTAL

KM
Local storm report, Apr 29, 7:04 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
704 PM EDT WED APR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             2 S WILLIS              36.82N 80.48W
04/29/2009  E0.88 INCH       FLOYD              VA   PUBLIC

            HAIL COVERING THE GROUND.

&&

MATTAROCHIA
Special weather statement, Apr 29, 7:33 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
733 PM EDT WED APR 29 2009

NCZ003-VAZ016-032-300015-
CARROLL VA-PATRICK VA-SURRY NC-
733 PM EDT WED APR 29 2009

...STRONG THUNDERSTORMS WILL AFFECT CARROLL...PATRICK AND SURRY
COUNTIES...

AT 732 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM CANA TO 4
MILES NORTHEAST OF BOTTOM...MOVING EAST AT 10 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS.
DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR TOAST AROUND 805 PM...WESTFIELD AROUND 810
PM AND ARARAT AROUND 815 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3662 8045 3646 8057 3652 8081 3665 8068

EXPERIMENTAL

KM
Special weather statement, Apr 29, 8:23 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
823 PM EDT WED APR 29 2009

NCZ003-300130-
SURRY NC-
823 PM EDT WED APR 29 2009

...STRONG THUNDERSTORMS WILL AFFECT SURRY COUNTY...

AT 821 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM MOUNT
AIRY TO DOBSON...MOVING EAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR LEVEL CROSS AROUND 830 PM...ARARAT AROUND
840 PM...WOODVILLE AROUND 845 PM...WOODVILLE AROUND 850 PM AND PILOT
MOUNTAIN AROUND 900 PM.

LAT...LON 3638 8082 3651 8075 3656 8063 3655 8049
      3655 8043 3633 8049

EXPERIMENTAL
Special weather statement, Apr 29, 9:18 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
918 PM EDT WED APR 29 2009

NCZ003-300215-
SURRY NC-
918 PM EDT WED APR 29 2009

...A CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL AFFECTING SURRY
COUNTY...

AT 910 PM EDT...DOPPLER RADAR SHOWED A CLUSTER OF THUNDERSTORMS WITH
HEAVY RAIN AROUND THE DOBSON AREA...MOVING EAST AT 5 MPH. THESE
STORMS HAVE BROUGHT 2 TO 3 INCHES OF RAINFALL TO PARTS OF SURRY
COUNTY...INCLUDING THE MITCHELL RIVER AND FISHER RIVER. THE STORMS
ARE SLOWLY WEAKENING...BUT AN ADDITIONAL INCH OF RAIN IS POSSIBLE.
THERE WILL BE PONDING OF WATER ON ROADS...AND THE HEAVY RAIN WILL
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THE STORMS WILL DRIFTING EAST AS THEY WEAKEN AND MOVE INTO THE LEVEL
CROSS AROUND AND ARARAT AREAS BY 1000 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3627 8085 3648 8095 3655 8054 3632 8048

EXPERIMENTAL

JJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 8:23 PM EDTSpecial Weather StatementRNKSurry67 min
Apr 29, 9:18 PM EDTSpecial Weather StatementRNKSurry57 min

Nearby

Flash Flood Warnings in North Carolina, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.